Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 1, NWS El Paso, TX

October 27, 1998El Paso County, Texas

NWS El Paso, TX issued this tornado warning at Oct 27, 1998, 10:05 AM MST for El Paso County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 27, 1998, 10:05 AM MST (17:05 UTC)
Expired
Oct 27, 1998, 11:10 AM MST
In force
65 min
Issued by
NWS El Paso, TX
Area
Whole counties

County El Paso County, TX

What was reported inside it

TimeReportWhereRemark
Oct 27, 10:47 AM MSTThunderstorm Wind 58El Paso Intl Arpt, TXWinds gusted to 58 mph as a strong thunderstorm passed over the El Paso International Airport

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 5.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 1998-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 1998-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

616 
WFUS1 KELP 271734 RRA
TORELP
TXC141-271810-

BULLETIN - EAS ACTIVIATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1005 AM MST TUE OCT 27 1998

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* TORNADO WARNING FOR...
  EL PASO COUNTY IN SOUTHWESTERN TEXAS

* UNTIL 1110 AM MST

* AT 1003 AM MST...DOPPLER WEATHER RADAR INDICATED A TORNADO 26 MILES
  WEST OF EL PASO OR 25 MILES SOUTHWEST OF CANUTILLO MOVING EAST
  AT 50 MPH.

* TORNADO WILL BE NEAR...
  CANUTILLO AT 1025 AM MST
  EL PASO AT 1030 AM MST
  HORIZON CITY AT 1045 AM MST

...THIS IS A DANGEROUS STORM SITUATION..ACT QUICKLY.  GOT TO A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE.  AVOID WINDOWS. ABANDON
MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR
CULVERT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this tornado warning went out at Oct 27, 3:00 AM MST, 7 hours 5 minutes earlier.

Area forecast discussion, Oct 27, 3:00 AM MST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
300 AM MST TUE OCT 27 1998

ISOLATED EFFICIENT HAIL PRODUCERS FAST MOVING UP FROM THE SOUTHWEST
THIS EARLY MORNING.  ONLY SPEED SHEAR AVAILABLE TODAY AS LOWEST
LEVELS ARE AROUND TO THE SOUTHWEST.  SURFACE FRONT PASSES THROUGH
THIS MORNING BUT HAS LITTLE TO NO CAA IN SOUTHERN FORECAST AREA
(FA). NEGATIVELY-TILTED TROF PASSAGE TO OCCUR AROUND 00Z.  RUC2
FORECAST SOUNDINGS SHOW MOIST MID-LEVELS AND COOLING 500 TEMPS
THROUGH 18Z.  ETA THE CHOSEN MODEL.  POSSIBLE STRONG THUNDERSTORMS
CONTINUE TODAY AS JET ENTRANCE REGION AND PVA TRANSLATE ACROSS FA.
BOTH ETA/NGM SHOW GOOD 300MB DIVERGENCE THROUGH 18Z WESTERN
FA...00-03Z EASTERN FA.  PVA ENDS FOR ALL BUT NE FA BY 00Z. SO WILL
DROP ALL POPS FOR TONIGHT EXCEPT EXTREME NORTHEAST FA...AND ONLY
LIGHT POPS THERE.

COOL AIR QUICKLY BRUSHES THE REGION TONIGHT AND PASSES EAST FOR NO
THICKNESS CHANGE BY WEDNESDAY MORNING.  LEE TROF DEEPENS TONIGHT-WED
FOR RELATIVELY WARM MIN TEMPS TONIGHT AND LITTLE DROP IN MAX TEMPS
WEDNESDAY.  WEAK RIDGING FOR THURSDAY.  MRF/EC/CANADIAN ALL PASS
NEXT DEEPER LOW THROUGH NORTHERN NEW MEXICO ON SATURDAY.  LOOKS LIKE
A WET WINDY WEEKEND.

6/// RAMEY

SILVER CITY           TB  69/ 42/ 70 400
TRUTH OR CONSEQUENCES TB  71/ 47/ 72 400
ALAMOGORDO            TB  74/ 47/ 75 410
CLOUDCROFT            TB  56/ 35/ 57 630
LORDSBURG             TB  76/ 45/ 77 300
DEMING                TB  75/ 45/ 76 400
LAS CRUCES            TB  74/ 44/ 75 400
EL PASO               TB  75/ 50/ 76 400

In the hours before

Special weather statement, Oct 27, 4:17 AM MST, 5 hours 48 minutes before
NMZ022>025-030>032-TXZ055-056-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
417 AM MST TUE OCT 27 1998

A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM WILL PASS THROUGH NEW
MEXICO TODAY.  NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH THIS
AFTERNOON ACROSS FAR WEST TEXAS... AND SOUTHCENTRAL SOUTHWESTERN
NEW MEXICO.  SOME OF THESE STORMS WILL BE STRONG... PRODUCING
BRIEF BUT HEAVY RAIN... SMALL HAIL... GUSTY WINDS AND FREQUENT
LIGHTNING.  LOCAL STREET AND ARROYO FLOODING IS POSSIBLE.

AS THE LOW PRESSURE SYSTEM LIFTS TO THE NORTHEAST LATE THIS
AFTERNOON... STORMS AND SHOWERS WILL DIMINISH WEST OF THE RIO
GRANDE VALLEY.  RAIN SHOWERS COULD LINGER INTO THE EVENING HOURS
IN THE SACRAMENTO MOUNTAINS AND TULAROSA BASIN.

AT SIGNS OF AN IMPENDING STORM... TOWERING THUNDERHEADS...
DARKENING SKIES... LIGHTNING AND INCREASING WINDS... MOVE TO A
PLACE OF SAFETY.  TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO
OR TV STATION FOR THE LATEST WEATHER INFORMATION.
Special weather statement, Oct 27, 4:17 AM MST, 5 hours 48 minutes before
NMZ022>025-030>032-TXZ055-056-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
417 AM MST TUE OCT 27 1998

A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM WILL PASS THROUGH NEW
MEXICO TODAY.  NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH THIS
AFTERNOON ACROSS FAR WEST TEXAS... AND SOUTHCENTRAL SOUTHWESTERN
NEW MEXICO.  SOME OF THESE STORMS WILL BE STRONG... PRODUCING
BRIEF BUT HEAVY RAIN... SMALL HAIL... GUSTY WINDS AND FREQUENT
LIGHTNING.  LOCAL STREET AND ARROYO FLOODING IS POSSIBLE.

AS THE LOW PRESSURE SYSTEM LIFTS TO THE NORTHEAST LATE THIS
AFTERNOON... STORMS AND SHOWERS WILL DIMINISH WEST OF THE RIO
GRANDE VALLEY.  RAIN SHOWERS COULD LINGER INTO THE EVENING HOURS
IN THE SACRAMENTO MOUNTAINS AND TULAROSA BASIN.

AT SIGNS OF AN IMPENDING STORM... TOWERING THUNDERHEADS...
DARKENING SKIES... LIGHTNING AND INCREASING WINDS... MOVE TO A
PLACE OF SAFETY.  TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO
OR TV STATION FOR THE LATEST WEATHER INFORMATION.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 11:00 AM MSTTornado WarningEPZEl Paso, Hudspeth60 min
Oct 27, 12:00 PM MSTTornado WarningEPZHudspeth60 min
Oct 27, 12:10 PM MSTTornado WarningEPZDuval60 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.